The Annals of Mathematical Statistics

The Twenty-seven Per Cent Rule

John Ross and R. A. Weitzman

Full-text: Open access


A method is described for computing the asymptotic variance of the maximum likelihood correlation estimator $\tilde{\rho}$, which uses the number of observations in symmetrically placed corner regions, ignoring a middle section. It is shown that the optimum location of the regions varies with the true value of the correlation. Tables and figures are presented showing the optimal locations and the efficiency of the estimation procedure for various locations under two conditions: one, where cost depends on total sample size and two, where cost depends on the number of observations in the corner regions. In the second case, the method discussed is shown to be able to attain any given precision more cheaply than estimation by the product moment correlation coefficient.

Article information

Ann. Math. Statist., Volume 35, Number 1 (1964), 214-221.

First available in Project Euclid: 27 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier



Ross, John; Weitzman, R. A. The Twenty-seven Per Cent Rule. Ann. Math. Statist. 35 (1964), no. 1, 214--221. doi:10.1214/aoms/1177703745.

Export citation